Nanaimo RCMP have issued a warning to the public to keep an eye on their drinks after two adult women reported having their drinks tampered with last week.
The two incidents occurred at the same undisclosed nightclub on Friday, April 5th, and Wednesday, April 10th.
According to police, drink tampering or “spiking” often involves a drug known as Ketamine, Rohypnol, or GHP being discreetly added to a beverage.
Get this story and more like it delivered directly to your inbox. Subscribe to Victoria Buzz’s Newsletter today!
Symptoms of a spiked drink tend to appear within 10 – 20 minutes after the drug has been added, and include light-headedness, slurred speech, drowsiness, memory loss, nausea, and loss of consciousness.
The effects may vary between people, depending on their weight, amount of alcohol consumed, and state of alertness.
“Drink tampering can occur in a number of different settings, and is not restricted to just night clubs,” said Cst. Gary O’Brien of the Nanaimo RCMP in a release.
“If you believe your drink has been spiked, stay with friends, and immediately seek out medical attention.”
To help protect yourself from drink tampering, the Nanaimo RCMP recommends a few easy to follow tips:
- Police advise against accepting drinks from strangers.
- If you do accept a drink from a stranger, make sure to go to the bar and watch the drink being poured.
- Never leave your drink unattended. If you go to the washroom or are away from your drink, have a trusted friend keep an eye on it.
- While holding your drink, try to keep a hand over top of it to prevent something from being added to it.
- If the taste or colour of your drink changes at all stop drinking it immediately.
- If you begin to feel dizzy or sick, do not leave your friends. Tell them you need help and have them stay at your side.
Anyone who has experienced drink tampering or knows someone else who has, is asked to call Nanaimo RCMP at 250-754-2345 or can contact Crime Stoppers anonymously at 1-800-222-8477.